INHALANT DEPENDENCE.The DSM-IV-TRspecifies that three or more of the following symptoms must occur at any time during a 12-month period (and cause significant impairment or distress) in order to meet diagnostic criteria for inhalant dependence:
Tolerance. The individual either has to use increasingly higher amounts of the drug over time in order to achieve the same effect, or finds that the same amount of the drug has much less of an effect over time than before. After using inhalants regularly for a while, people may find that they need to use at least 50% more than the amount they started with in order to get the same effect.
Loss of control. The person either repeatedly uses a larger quantity of inhalant than planned, or uses the inhalant over a longer period of time than planned. For instance, someone may begin using inhalants on school days, after initially limiting their use to weekends.
Inability to stop using. The person has either unsuccessfully attempted to cut down or stop using the inhalants, or has a persistent desire to stop using. Users may find that despite efforts to stop using inhalants on school days, they cannot stop.
Time. The affected person spends large amounts of time obtaining inhalants, using them, being under the influence of inhalants, and recovering from their effects. Obtaining the inhalants might not take up much time because they are readily available for little money, but the person may use them repeatedly for hours each day.
Interference with activities. The affected person either gives up or reduces the amount of time involved in recreational activities, social activities, and/or occupational activities because of the use of inhalants. The person may use inhalants instead of playing sports, spending time with friends, or going to work.
Harm to self. The person continues to use inhalants in spite of developing either a physical (liver damage or heart problems, for example) or psychological problem (such as depression or memory problems) that is caused by or made worse by the use of inhalants.
INHALANT ABUSE.The DSM-IV-TRspecifies that one or more of the following symptoms must occur at any time during a 12-month period (and cause significant impairment or distress) in order to meet diagnostic criteria for inhalant abuse:
Interference with role fulfillment. The person's use of inhalants frequently interferes with his or her ability to fulfill obligations at work, home, or school. People may find they are unable to do chores or pay attention in school because they are under the influence of inhalants.
Danger to self. The person repeatedly uses inhalants in situations in which their influence may be physically hazardous (while driving a car, for example).
Legal problems. The person has recurrent legal problems related to using inhalants (such as arrests for assaults while under the influence of inhalants).
Social problems. The person continues to use inhalants despite repeated interpersonal or relationship problems caused by or made worse by the use of inhalants. For example, the affected person may get into arguments related to inhalant use.
INHALANT INTOXICATION.The DSM-IV-TRspecifies that the following symptoms must be present in order to meet diagnostic criteria for inhalant intoxication:
Use. The person recently intentionally used an inhalant.
Personality changes. The person experiences significant behavioral or psychological changes during or shortly after use of an inhalant. These changes may include spoiling for a fight; assaultiveness; poor judgment; apathy("don't care" attitude); or impaired functioning socially or at work or school.
Inhalant-specific intoxication syndrome. Two or more of the following symptoms occur during or shortly after inhalant use or exposure: dizziness; involuntary side-to-side eye movements (nystagmus); loss of coordination; slurred speech; unsteady gait (difficulty walking); lethargy (fatigue); slowed reflexes; psychomotor retardation (moving slowly); tremor (shaking); generalized muscle weakness; blurred vision or double vision; stupor or coma; and euphoria (a giddy sensation of happiness or well-being).
Jennifer Hahn Ph.D., The Gale Group Inc., Gale, Detroit, Gale Encyclopedia of Mental Disorders, 2003
This feature is for informational purposes only and should not be used to replace the care and information received from your healthcare provider. Please consult a healthcare professional with any health concerns you may have.